Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
182 Doctors are Online

Found black spot in eye. Angiography done. Advised avastin injection. Success rate of this treatment?

User rating for this question
Excellent
Answered by

Ophthalmologist
Practicing since : 2000
Answered : 101 Questions
Question
My father has been diagnosed with a black spot in the eye. His angiography was done and he has been advised Injection Avastin. What are the success rate of such treatments.
Posted Sun, 21 Apr 2013 in Vision and Eye Disorders
 
 
Answered by Dr. Mihir Shah 13 minutes later
Dear XXXXXX,

Thanks for the query.
Your father probably has wet age related macular degeneration.
Age-related macular degeneration (AMD) is a disease associated with aging that gradually destroys sharp, central vision. Central vision is needed for seeing objects clearly and for common daily tasks such as reading and driving.

AMD affects the macula, the part of the eye that allows you to see fine detail. AMD causes no pain.

Wet AMD can now be treated with new drugs that are injected into the eye (anti-VEGF therapy-AVASTIN). Abnormally high levels of a specific growth factor occur in eyes with wet AMD and promote the growth of abnormal new blood vessels. This drug treatment blocks the effects of the growth factor.

You will need multiple injections that may be given as often as monthly. The eye is numbed before each injection. After the injection, you will remain in the doctor's office for a while and your eye will be monitored. This drug treatment can help slow down vision loss from AMD and in some cases improve sight.

Best regards,
Dr.Mihir Shah
Above answer was peer-reviewed by
 
Follow-up: Found black spot in eye. Angiography done. Advised avastin injection. Success rate of this treatment? 1 hour later
Thank you doctor for the informative insight.

If you could also suggest what are the alternative treatment options and whether this is a common problem which develops with age.

What is possibility that if it has occured in one eye, the same could develop in the other eye.

Also what is the success rate of this treatment.

My father's current opthalmologist has told him that even though he is giving the drug to him, he cannot assure about the outcome at all which obviously has put my father in distress.
 
 
Answered by Dr. Mihir Shah 3 hours later
Dear XXXXXX,

Thanks for writing back.

AMD is a disease of advancing age. It is quite common in India and very common in the western countries.

The other alternatives are laser and PDT(Photo dynamic therapy). But anti vegf injections are the preferred option these days.

AMD is a bilateral disease. So the same problem can develop in the other eye over a period of time.

Nobody can guarantee any success rate. But as of now this is the best treatment available.

Best regards,
Dr.Mihir Shah
Above answer was peer-reviewed by
 
Follow-up: Found black spot in eye. Angiography done. Advised avastin injection. Success rate of this treatment? 13 hours later
Thank you Dr Mihir!

Appreciate your help here. I have been anxious of late due to this development with my father. Your insight gives much relief.
 
 
Answered by Dr. Mihir Shah 5 hours later
Dear XXXXXX,

Always glad to help.

If you want to reach me again do so at the below link:
WWW.WWWW.WW
Best regards and hope your fathers vision recovers fast.
Dr.Mihir Shah
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an Ophthalmologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor